Page 2 of 2 FirstFirst 12
Results 11 to 17 of 17

Thread: Topamax for Neuropathy ?

  1. #11

    Gabapentin

    Quote Originally Posted by David Berg View Post
    What is your doc calling the "max dosage"? You might be surprised to find out what dose some people have ramped up to when they can tolerate it. I have heard 3600mg as a "max", but it's not all that uncommon to go above that when it's being used for neuro pain, sometimes well above.

    ETA: I just went back and re-read your first post. As I suspected, you're on 3600. You doc might consider this the max, but I've heard of others going, in extreme cases, up to 9600mg/day. Not saying that high is common, I can only think of two people I've heard of that high, but a number of folks have gone above 4000 or 5000 to gain some benefit. As I said, it's a matter of being able to tolerate it to even see if you get any benefit from the higher dose. Are you having problems with side effects? Why do you say you want to get off of it?
    Hi David,

    So far the highest anyone would go is 4200/day. I've tried going up on my own for a few days but came back down because I didn't feel any relief. Not sure how long it would take to notice relief after going up on dose?

    Side effects I have are some LE edema, some weight gain, drowsiness

  2. #12
    Any comment from Dr. Young or SCI Nurses would be appreciated, in re: Lithium. My level is around 0.5, I'm taking 300mg BID. It doesn't seem like it is doing anything for me.. I've been on it for about 6 weeks.

  3. #13
    Senior Member novanoin's Avatar
    Join Date
    Jun 2011
    Location
    South Bend, Indiana, USA
    Posts
    273
    Quote Originally Posted by jbridges9 View Post
    Mimi, what dosage of Topamax are you on and did you work up to that dosage?
    I started with 25mg 1x/day and am now up to 100mg 2x/day. I did lose a tooth to it. My dentist said it was the topamax.
    Mimi

  4. #14
    My neurologist changed my gabapentin dosage to 4800mg/day from 3600mg/day. It's been 3 days and I haven't noticed much of a difference. My legs and feet still burn and zing and sometimes have that icy feeling.

    Discontinued the Lithium. Changed Amitriptyline to 100mg/bedtime for a couple weeks but no change in pain level.

    I'm at wits end.. Anyone have any suggestions? So far, neurologist and pain mgmt doc have not been able to help. Everything that *should* work has been tried.

  5. #15
    Quote Originally Posted by jbridges9 View Post
    My neurologist changed my gabapentin dosage to 4800mg/day from 3600mg/day. It's been 3 days and I haven't noticed much of a difference. My legs and feet still burn and zing and sometimes have that icy feeling.

    Discontinued the Lithium. Changed Amitriptyline to 100mg/bedtime for a couple weeks but no change in pain level.

    I'm at wits end.. Anyone have any suggestions? So far, neurologist and pain mgmt doc have not been able to help. Everything that *should* work has been tried.

    I'm glad you got off the Lithium. That has a lot of bad potential side effects, and if it wasn't helping - good to stop. I agree that you should taper off any of the meds that aren't clearly helping. Don't do it too fast, and only under the direction of your doc.

    You are on several neuropathic meds that are potentially good and are of different classes - amitryptiline, Cymbalta, neurontin - but I wouldn't add another like topomax without stopping at least one or two of the ones you are on that aren't clearly helping. Are you still on topomax too? Be sure to taper the cymbalta off slowly if you are going to stop it, since some people can develop a terrible rebound depression if they stop it suddenly.

    How about using a different class of medicine only as needed? Like an opiod (oxycodone) or tramadol? Sometimes the combination of the meds you are on with one of these can work better. Within a few days you should see if it helps, and you can increase the doses quicker then the other meds you are on.

    Sorry it is so frustrating... I hope you have one good doctor working with you, but I am a bit worried to see you on so many medicines. It makes me worried the doc is ?forgetting to get you off one that doesn't work before starting a new one.

  6. #16
    Quote Originally Posted by hlh View Post
    I'm glad you got off the Lithium. That has a lot of bad potential side effects, and if it wasn't helping - good to stop. I agree that you should taper off any of the meds that aren't clearly helping. Don't do it too fast, and only under the direction of your doc.

    You are on several neuropathic meds that are potentially good and are of different classes - amitryptiline, Cymbalta, neurontin - but I wouldn't add another like topomax without stopping at least one or two of the ones you are on that aren't clearly helping. Are you still on topomax too? Be sure to taper the cymbalta off slowly if you are going to stop it, since some people can develop a terrible rebound depression if they stop it suddenly.

    How about using a different class of medicine only as needed? Like an opiod (oxycodone) or tramadol? Sometimes the combination of the meds you are on with one of these can work better. Within a few days you should see if it helps, and you can increase the doses quicker then the other meds you are on.

    Sorry it is so frustrating... I hope you have one good doctor working with you, but I am a bit worried to see you on so many medicines. It makes me worried the doc is ?forgetting to get you off one that doesn't work before starting a new one.
    I've tried oxycodone, at least in the Percocet form, and it doesn't touch this pain. I've also tried Tramadol, up to 200mg and it did nothing. I read on here about people using methadone or oxymorphone, etc and it working but I'm afraid to ask my pain dr. for heavy narcotics.. Don't want him to think I want it for fun.. I am in agonizing, excruciating, burning, searing pain...buzzing, tingling, hot, icy cold, Aching, etc..

    The only meds that I'm taking now are Cymbalta 120mg/day, Gabapentin 4800mg/day, Baclofen 60mg/day, Zanaflex 16mg/day.

    I have depression and anxiety (pre-existing prior to SCI) so the Cymbalta is for that as well as the neuro pain. Works ok for the depression and anxiety but obviously not the neuro pain.


  7. #17
    Quote Originally Posted by jbridges9 View Post
    I've tried oxycodone, at least in the Percocet form, and it doesn't touch this pain. I've also tried Tramadol, up to 200mg and it did nothing. I read on here about people using methadone or oxymorphone, etc and it working but I'm afraid to ask my pain dr. for heavy narcotics.. Don't want him to think I want it for fun.. I am in agonizing, excruciating, burning, searing pain...buzzing, tingling, hot, icy cold, Aching, etc..

    The only meds that I'm taking now are Cymbalta 120mg/day, Gabapentin 4800mg/day, Baclofen 60mg/day, Zanaflex 16mg/day.

    I have depression and anxiety (pre-existing prior to SCI) so the Cymbalta is for that as well as the neuro pain. Works ok for the depression and anxiety but obviously not the neuro pain.


    This is really frustrating... I'm sorry to hear this has been a tough road finding something that helps.

    With regard to your previous post... you just increased two meds recently, so you probably need to give it a couples weeks before you can tell if things are changing. I understand that if cymbalta is working well for mood etc.., you should keep it.

    I would still ask the pain doc about experimenting with other opiods. For some reason, some people respond better to one then another (as you implied...). Also, if you are on a different combination of meds now compared to what you were on when you tried it before, maybe it would be more effective now.

    Hang in there.... Make sure your anxiety is really well controlled, because that can make your pain even worse. Which I'm sure you know....

Similar Threads

  1. topamax ?
    By wheelin 48 in forum Pain
    Replies: 18
    Last Post: 05-09-2012, 07:55 PM
  2. Topamax
    By lookwho3 in forum Pain
    Replies: 8
    Last Post: 06-22-2010, 06:16 PM
  3. topamax
    By cass in forum Pain
    Replies: 19
    Last Post: 08-14-2008, 02:25 PM
  4. Topamax
    By Danine in forum Pain
    Replies: 4
    Last Post: 08-10-2008, 12:11 AM
  5. Topamax what does it do for you?
    By razzle51 in forum Pain
    Replies: 3
    Last Post: 11-06-2005, 11:25 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •